Kansas, 2004

Tornadoes and Flash Flooding in Kansas, August 27 to 28, 2004

August 27 to 28, 2004 · NWS ICT · 23 events in 6 counties and zones

12 hail, 5 thunderstorm wind, 4 tornado, 2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 27, 2:30 PM CST, 2 hours 37 minutes earlier.

Area forecast discussion, Aug 27, 2:30 PM CST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION...CORRECTED TO ADD FLOOD WATCH.
NATIONAL WEATHER SERVICE WICHITA KS
330 PM CDT FRI AUG 27 2004

.DISCUSSION...

MAIN CONCERN WILL BE CONVECTION BREAKING THIS EVENING AND OVERNIGHT
WITH HEAVY RAIN POTENTIAL. THEN ENDING OF SHOWERS SATURDAY.

THIS EVE-TNGT:
WAVY FRONTAL BOUNDARY EXTENDS FROM STJ-MHK-HUT. LOTS OF LOW LEVEL
MOISTURE AND VERY UNSTABLE ATMOSPHERE AHEAD OF THE FRONT GENERALLY
SE OF THE TURNPIKE.  WV SATL SHOWS WEAK S/WV MOVING OUT OF THE OK
PANHANDLE.  EXPECT RAPID TSRA DVLPMNT LATE THIS AFTN INTO THIS EVE
AS MID LEVEL CAP IS WEAKENED AS S/WV MOVES OVER THE AREA.  VERY
UNSTABLE AIRMASS IN PLACE, SO ONCE TSRA DVLPS, EXPECT THE STORMS TO
GO SVR RAPIDLY. SHEAR PROFILE IS UNIDIRECTIONAL ALONG THE BOUNDARY
SO MAIN SVR THREAT APPEARS TO BE LARGE HAIL AND DAMAGING WINDS.
EXPECT INITIAL DVLPMNT OVER NW MO WITH TSRA BUILDING SW ALONG THE
FRONT INTO ERN KS AS CAP ERODES.

TSRA WILL SAG SLOWLY SOUTH INTO SERN KS TNGT WITH FRONTAL BOUNDARY
SLOWING AS IT MOVES SE WITH UPR FLOW PARELLEL TO THE FRONT. SO
EXPECT SOME TRAINING OF TSRA ECHOES WITH HEAVY RAINFALL POSSIBLE AS
RRQ OF THE UPPER LEVEL JET WILL CONTINUE TO LOCATED ACROSS ERN HALF
OF KS FOR MUCH OF THE OVERNIGHT PERIOD, ADDING TO THE UPPER LVL
DIFLUENCE TO PRODUCE VERY EFFICIENT RAINFALL PRODUCERS OVERNIGHT.
HAVE ALREADY ISSUED A FLOOD WATCH FOR SERN KS WITH HEAVY RAINFALL IN
MIND WITH PW VALUES APPROACHING 200 PERCENT AND 850H DWPTS IN THE
UPPER TEENS.

SAT:
EXPECT SOME SHRA/TSRA TO STILL BE GOING ACROSS SERN KS DURING THE
MORNING HOURS.  BUT EXPECT THE SHRA TO END BY AROUND 15Z/SAT AS
DOWNGLIDE KICKS IN ACROS MOST OF KS BRINGING AN END TO THE PRECIP.
WILL KEEP FLLOD WATCH GOING UNTIL AT LEAST 15Z AS FLOOD THREAT WILL
PROBABLY BE ONGOING DURING THIS TIME PERIOD.  WILL ALSO START TO
CLEAR OUT CLOUD COVER BY THE AFTERNOON HOURS AS DOWNGLIDE ERODES THE
CLOUD COVER.  FRONTAL PASSAGE WILL ALSO BRING IN SOME MORE
UNSEASONABLY COOLER AIR WITH

SUN-TUE:
CANADIAN HIGH PRESSURE SETTLES INTO THE PLAINS FOR AN EXTENDED STAY
LATE SAT INTO SUN.  LOTS OF SUNSHINE AROUND BUT COOL AIRMASS WILL
KEEP TEMPS BELOW SEASONAL NUMBERS.

SFC RIDGE MOVES SE INTO OK/ARK FOR MON-TUE WITH MOISTURE RETURN
BASICALLY CUT OFF FROM THE PLAINS.

TUE-THU:
WILL KEEP THE REST OF THE EXTENDED DRY AS WEAK UPPER RIDGE AND SW
FLOW RETURNS TO THE PLAINS.  MOISTURE RETURN APPEARS TO STAY SOUTH
AND WEST OF THE AREA DURING THIS TIME PERIOD WITH ANY SIGNIFICANT
S/WV STAYING NW OF THE AREA SO DRY WX WITH A SLOW WARMING PERIOD
DURING THE WEEK.

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    64  79  56  81 /  60  20   5   0
HUTCHINSON      62  79  55  82 /  40  10   0   0
NEWTON          63  78  56  81 /  50  10   5   0
ELDORADO        65  78  56  81 /  70  20   5   0
WINFIELD-KWLD   66  80  59  81 /  90  20   5   0
RUSSELL         58  78  54  82 /  10   5   0   0
GREAT BEND      59  79  54  82 /  10  10   0   0
SALINA          60  81  55  84 /  30  10   0   0
MCPHERSON       61  79  55  82 /  40  10   0   0
COFFEYVILLE     69  80  60  80 /  90  50   5   0
CHANUTE         67  78  59  79 /  90  50   5   0
IOLA            67  78  58  79 /  90  50   5   0
&&

.ICT WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR SOUTHEASTERN
KANSAS TONIGHT INTO SATURDAY MORNING.
&&

22/KETCHAM
Hazardous weather outlook, Aug 27, 2:45 PM CST, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
345 PM CDT FRI AUG 27 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-281200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
345 PM CDT FRI AUG 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...THIS EVENING AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP MAINLY EAST OF A WICHITA TO
HILLSBORO LINE AFTER 4 PM THIS AFTERNOON. SOME OF THE STORMS COULD
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN
THREATS. THE MAJORITY OF THE STORMS WILL MOVE NORTHEAST AT 20 TO 25
MPH, BUT THE STRONGER STORMS WILL MOVE EAST AT 15 TO 20 MPH.

THE THUNDERSTORMS WILL BECOME MORE NUMEROUS ACROSS AREAS EAST OF THE
KANSAS TURNPIKE OVERNIGHT. SOME OF THE STORMS COULD ALSO BECOME
SEVERE, BUT THE MAIN THREAT WILL BE VERY HEAVY RAINFALL. RAINFALL
AMOUNTS UP TO 2 INCHES WILL BE POSSIBLE IN SOME AREAS, WHICH MAY
CAUSE LOCALIZED FLOODING. A FLOOD WATCH HAS BEEN ISSUED FOR
SOUTHEAST KANSAS.  SEE THE LATEST FLOOD PRODUCT FOR MORE INFORMATION
ABOUT THIS FLOODING THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL COME TO AN END ACROSS SOUTHEAST KANSAS BY AROUND
NOON SATURDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE AND THE
HEAVY RAINFALL THREAT WILL DIMINISH.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING, MAINLY EAST
OF THE TURNPIKE. RAINFALL AND FLOODING REPORTS WOULD ALSO BE GREATLY
APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

COX/KETCHAM

The radar

The Wichita radar (KICT), 54 km away, was scanning. The volume nearest the first event began at 23:07 UTC.

Open the radar archive at this moment

Event by event

12 hail, 5 thunderstorm wind, 4 tornado, 2 flash flood. Local standard time, as filed.

Hail, Butler

When
August 27, 5:07 PM CST
Where
Butler County, El Dorado
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.817, -96.867

Hail, Butler

When
August 27, 5:18 PM CST
Where
Butler County, 1 mi W of Douglass
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.517, -97.033

Hail, Butler

When
August 27, 5:30 PM CST
Where
Butler County, Douglass
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.517, -97.017

Thunderstorm Wind, Cowley

When
August 27, 5:30 PM CST
Where
Cowley County, Udall
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
37.383, -97.117

Thunderstorm Wind, Sumner

When
August 27, 5:40 PM CST
Where
Sumner County, 5 mi SE of Belle Plaine
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.350, -97.167

Damage to 3-inch diameter limbs.

Hail, Sumner

When
August 27, 5:40 PM CST
Where
Sumner County, 5 mi SE of Belle Plaine
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.350, -97.167

Hail, Butler

When
August 27, 5:40 PM CST
Where
Butler County, 3 mi NE of El Dorado
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.850, -96.833

Hail, Cowley

When
August 27, 5:41 PM CST
Where
Cowley County, Udall
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.383, -97.117

Tornado, Cowley

When
August 27, 6:09 PM CST
Where
Cowley County, 1 mi S of Udall
Rating
F0
Path length
0.5 mi
Path width
55 yd
Reported by
EMERGENCY MANAGER
Coordinates
37.367, -97.117

Brief event.

Hail, Cowley

When
August 27, 6:10 PM CST
Where
Cowley County, Udall
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.383, -97.117

Tornado, Sumner

When
August 27, 6:30 PM CST to 6:49 PM CST
Where
Sumner County, 3 mi S of Wellington
Rating
F0
Path width
55 yd
Reported by
TRAINED SPOTTER
Coordinates
37.217, -97.400

Tornado remained statonary for it's duration.

Tornado, Sumner

When
August 27, 6:37 PM CST
Where
Sumner County, 1 mi E of Oxford
Rating
F0
Path length
0.5 mi
Path width
55 yd
Reported by
EMERGENCY MANAGER
Coordinates
37.283, -97.150

Brief event.

Thunderstorm Wind, Cowley

When
August 27, 6:45 PM CST
Where
Cowley County, 6 mi NW of Winfield
Measured
61 kt (70 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
37.317, -97.067

Tornado, Sumner

When
August 27, 6:55 PM CST
Where
Sumner County, Wellington
Rating
F2
Path length
3 mi
Path width
110 yd
Property damage
$250,000
Reported by
LAW ENFORCEMENT
Coordinates
37.267, -97.400

At intersection of E. 40th St. S and Highway 81, 2 miles south of Wellington, two homes were damaged around 1830 CST. The first, a 2-story brick structure, was unroofed and had one wall collapsed. (F2 rating assigned to this property.) Tree damage also occurred on & around the property. The 2nd, neighboring home, of wood frame construction, was located 30 feet distant, and sustained minor roof damag. (F0 rating assigned to this property.) In addition, four power poles were snapped to near the ground as were, of course, their associated power lines.

Hail, Cowley

When
August 27, 7:01 PM CST
Where
Cowley County, 1 mi W of Winfield
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.250, -97.000

Flash Flood, Sumner

When
August 27, 7:05 PM CST to 9:05 PM CST
Where
Sumner County, 3 mi W of Oxford
Reported by
AMATEUR RADIO
Coordinates
37.237, -97.477 (the zone’s center; the record gives no point)

One road flooded.

Hail, Chase

When
August 27, 7:15 PM CST
Where
Chase County, 6 mi E of Cottonwood Falls
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.367, -96.417

Hail, Sumner

When
August 27, 7:27 PM CST
Where
Sumner County, 3 mi W of Oxford
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
37.283, -97.217

Flash Flood, Sumner

When
August 27, 8:00 PM CST to 11:00 PM CST
Where
Sumner County, 3 mi W of Oxford
Reported by
AMATEUR RADIO
Coordinates
37.237, -97.477 (the zone’s center; the record gives no point)

Highway 160 west of Oxford between Rock Road and Oliver flooded and subsequently barricaded.

Hail, Butler

When
August 27, 9:22 PM CST
Where
Butler County, Douglass
Measured
1.25 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.517, -97.017

Hail, Wilson

When
August 28, 12:35 AM CST
Where
Wilson County, 3 mi S of Benedict
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.583, -95.733

Thunderstorm Wind, Wilson

When
August 28, 12:35 AM CST
Where
Wilson County, 3 mi S of Benedict
Measured
56 kt (64 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.583, -95.733

Thunderstorm Wind, Allen

When
August 28, 2:15 AM CST
Where
Allen County, 4 mi W of Elsmore
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.783, -95.217

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyThe tornado archive for Kansas, 2004Warnings in Kansas, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418746, 5418747, 5418748, 5418749, 5418750, 5418751, 5418752, 5418753, 5418754, 5418755, 5418756, 5418764, 5418757, 5418758, 5418759, 5418760, 5418761, 5418762, 5418763, 5418765, 5418767, 5418768, 5418766.